Heart Disease Home > Coumadin and Ibuprofen
It is generally recommended to avoid taking ibuprofen and Coumadin together, as potentially a dangerous drug interaction could occur. A few small studies and individual case reports suggest that combining the two medications may increase the risk of bleeding. If you are taking Coumadin, ibuprofen should not be started or stopped without checking with your healthcare provider first.
Coumadin® (warfarin sodium) is a prescription anticoagulant medication. Ibuprofen (Motrin®, Advil®, and many other brand names) belongs to a group of medications known as nonsteroidal anti-inflammatory drugs (NSAIDs) and is available in both prescription and non-prescription forms. It is commonly used to treat pain, inflammation, and fever.
There is conflicting information available about whether there is a significant drug interaction between Coumadin and ibuprofen.
Many medications interact with Coumadin (see Coumadin Drug Interactions), and ibuprofen is almost always listed among these medications. A few small studies and individual case reports suggest that combining the two may increase the risk of bleeding and the INR (international normalized ratio, a test used to monitor Coumadin).
However, many other studies suggest that NSAIDS might not actually interact with Coumadin. It is not exactly clear why there is not a consensus among these studies. Theoretically, it makes sense that ibuprofen would interact with Coumadin, since ibuprofen by itself increases the risk of certain kinds of bleeding, such as gastrointestinal bleeding.
To err on the side of caution, it should always be assumed that Coumadin and ibuprofen could interact with each other.